Q & A: Sunscreen can cause acne-like eruptions; hair dye weakens shaft

September 1, 2008

Many patients say they do not wear sunscreens because they cause acne. Is this a real or imagined phenomenon? I believe that sunscreens may, indeed, cause an acneiform eruption in some patients, but not true acne.

Key Points

Q Why do sunscreens cause acne?

A Many patients say they do not wear sunscreens because they cause acne. Is this a real or imagined phenomenon? I believe that sunscreens may, indeed, cause an acneiform eruption in some patients, but not true acne.

Most patients who claim acne onset after sunscreen use will state that the breakout occurred 24 to 48 hours after use. This is insufficient time for comedone formation or follicular rupture. Closer examination of the patient will reveal the presence of perifollicular inflammatory papules, which the patient interprets as acne.

It is also possible that some patients are experiencing miliaria rubra from sunscreen use that mimics acne. Water-resistant sunscreens are designed with polymers that stick to the skin, decreasing removal by rubbing or water contact. The polymers can adhere to the eccrine duct ostia, interfering with the release of perspiration onto the skin surface. This may force sweat into the surrounding tissues, causing inflammation and resulting in miliaria rubra formation. This problem is common with the water-resistant gel sunscreens that have a rapidly evaporating alcohol vehicle.

Increased sweating may be a problem with some sunscreens. Sunscreens containing organic filters provide photoprotection by taking UV radiation and converting it to heat, which is radiated off the skin. The heat generated on the skin surface may also contribute to increased sweating, and the formation of miliaria rubra.

Furthermore, the increased sweating enhances stratum corneum permeability, allowing sunscreen ingredients epidermal access to produce irritation.

Patients who experience acneiform eruptions when wearing sunscreens can minimize the problem by selecting products with inorganic filters, such as titanium dioxide and zinc oxide, that do not produce heat as a byproduct. Sunscreen-containing moisturizers are also an excellent choice, since they are not water-resistant and do not cause problems with ostia occlusion.

Q Why does hair loss occur after hair dyeing?

A Hair dyeing weakens the hair shafts by removing protein, which is the structural strength of the hair. This unavoidable damage results in easily fractured hair shafts and eventual hair loss with daily grooming activities.

In order for the oxidation/reduction reaction to occur within the hair shaft, resulting in the formation of new hair color, the reactants must reach the cortex. The cuticle represents an impediment to dye penetration and must be damaged. This is accomplished by exposing the hair to hydrogen peroxide and ammonia, which causes the overlapping cuticular scales to lift from the hair cortex in the presence of the alkaline environment. This is called hair shaft swelling.

Following successful dyeing, the excess hair coloring agents are rinsed from the hair with water and an acidic conditioner applied to the newly dyed hair for five to 10 minutes. The purpose of the acidic conditioner is to return the alkaline hair to a neutral pH and encourage the cuticle to adhere to the cortex once again. This seals the new hair color molecules and minimizes hair shaft damage, but the dyed hair is never the same as virgin hair.

The cuticle is always loosened and uplifted following permanent hair dyeing. This allows amino acid loss to occur more rapidly, which weakens the hair shafts.

It is interesting to note that tryptophan and methionine are more rapidly lost from the hair following dyeing than the other amino acids. Hair that is lightened, a process known as bleaching, has more protein loss and is weaker than hair that is darkened. Furthermore, the lighter the hair is dyed, the more protein loss that occurs. For this reason, it is recommended that patients not dye their hair more than three shades lighter to avoid excessive hair loss.

Zoe Diana Draelos, M.D., is a Dermatology Times editorial adviser and investigator, Dermatology Consulting Services, High Point, N.C.

Questions may be submitted via e-mail to zdraelos@northstate.net
.